Tennessee, 2003

Tornado in Tennessee, March 19, 2003

March 19, 2003 · NWS OHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 19, 1:24 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 19, 1:24 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CST TUE MAR 18 2003

TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN MIDDLE
TENNESSEE AND THE CUMBERLAND PLATEAU THROUGH 6 PM.

POWERFUL 120 KT UPPER LEVEL JET HAS PUNCHED INTO EASTERN MIDDLE
TENNESSEE AND PLATEAU THIS AFTERNOON WITH THIS AREA UNDERNEATH LEFT
FRONT QUAD OF UPPER JET. GOOD DIVERGENCE ALOFT AS INDICATED BY
LATEST WATER VAPOR LOOP THIS SAME AREA.

STORMS HAVE BEEN SLOWLY TO TRANSLATE EASTWARD.

DRIER AIR HAS WORKED INTO WESTERN MIDDLE TENNESSEE WITH DEWPOINTS IN
THE 40S.

STILL FEEL WITH UPPER SYSTEM TO OUR WEST FOR THE NEXT COUPLE OF
DAYS WE CANT RULE OUT AT LEAST A CHANCE OF SHOWERS OR A THUNDERSTORM
THROUGH MID DAY FRIDAY. SURFACE FRONT FINALLY MAKES IT THROUGH
DURING THE DAY ON FRIDAY.

PRELIMINARY NUMBERS:
NASHVILLE  54 75 49 66 42  2332
CROSSVILLE 52 68 48 66 40  5332

.BNA...TORNADO WATCH FOR EASTERN MIDDLE TENNESSEE AND PLATEAU UNTIL
6 PM CST.

BOYD
01
Hazardous weather outlook, Mar 19, 5:30 AM CST, 8 hours 38 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-201130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY
AS A STRONG LOW PRESSURE SYSTEM DEVELOPS IN THE PLAINS, THE ATMOSPHERE
IS DE-STABILIZING OVER THE MIDSTATE. EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. A FEW THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WINDS AND HAIL. THUNDERSTORM ACTIVITY SHOLD DIMINISH
MARKEDLY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE LOW PRESSURE SYSTEM MOVES CLOSER TO THE MIDSTATE THE THREAT
OF THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH FRIDAY. A WEAK COLD
FRONT WILL MOVE THROUGH FRIDAY AFTERNOON. LITTLE SIGNIFICANT WEATHER
EXPECTED ON SATURDAY AND BEYOND. THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS
SHOULD A SEVERE THUNDERSTORM OR TORNADO WATCH BE ISSUED FOR THE AREA
TODAY.

JLM

In the hours before

Local storm report, Mar 19, 11:09 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN...CORRECTED FOR FATALITY
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 FATALITY ***
                                          1 FATALITY IN MOBILE HOME
                                          BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD REPORTED BY
                                          PUTNAM CO EMA

MED
Local storm report, Mar 19, 11:40 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN...CORRECTED FOR FATALITY
1109 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SILVER POINT              TN   .75 INCH HAIL
03/19/03   PUTNAM

1108 AM    SOUTHWEST SECTION         TN   WIND DAMAGE
03/19/03   DEKALB                         BARN DESTROYED OFF FOUR
                                          SEASONS RD. REPORT WAS BY
                                          AMATEUR RADIO.

1128 AM    6 EAST COOKEVILLE         TN   TORNADO
03/19/03   PUTNAM                         *** 1 FATALITY ***
                                          1 FATALITY IN MOBILE HOME
                                          BLOWN OVER....NUMEROUS
                                          HOMES DAMAGED...BARN BLOWN
                                          DOWN...NUMEROUS TREES AND
                                          POWER LINES DOWN OFF OF
                                          BUFFALO ROAD REPORTED BY
                                          PUTNAM CO EMA

MED
Local storm report, Mar 19, 12:17 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1217 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    3 N COOKEVILLE            TN   WIND DAMAGE
03/19/03   PUTNAM                         LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN AND
                                          ROADS BLOCKED
Local storm report, Mar 19, 12:50 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1250 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    ROCK ISLAND               TN   WIND DAMAGE
03/19/03   WARREN                         TRAINED SPOTTER REPORTED
                                          NUMEROUS TREES DOWN
                                          COVERING THE ROADWAY

05
Local storm report, Mar 19, 1:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
104 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    3 NE MCMINNVILLE          TN   WIND DAMAGE
03/19/03   WARREN                         TRAINED SPOTTER REPORTED
                                          STRUCTURAL DAMAGE TO A HOME
                                          AND BARN.
Local storm report, Mar 19, 1:20 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
120 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    2 W SPARTA                TN   WIND DAMAGE
03/19/03   WHITE                          EMA REPORTED TREES DOWN
                                          AND SIDING STRIPPED OFF OF
                                          HOUSES

05

The radar

The Knoxville radar (KMRX), 138 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Fentress

When
March 19, 2:08 PM CST
Where
Fentress County, 2 mi S of Jamestown
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
36.400, -84.917

Trained spotter reported a tornado near the Farm Coop Store on U.S. Highway 127.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyThe tornado archive for Tennessee, 2003Warnings in Tennessee, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346698.